Alert archive / Colorado / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 164, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 15, 2011, 10:45 PM MDT for Morgan County, Weld County, Colorado. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 15, 2011, 10:45 PM MDT (04:45 UTC)
- Expired
- Jul 15, 2011, 11:30 PM MDT
- In force
- 45 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morgan County, CO, Weld County, CO
The radar
The Cheyenne radar (KCYS), 102 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 15, 11:13 PM MDT | TSTM WND GST 68 | 2 W Stoneham, CO | ANEMOMETER FELL OVER WHEN WIND SPEED REACHED 68.3 MPH. 3000 GALLON POLY TANK WHICH WEIGHS 700 LBS WAS BLOWN A DISTANCE OF ONE MILE |
| Jul 15, 11:13 PM MDT | TSTM WND GST 68 | 2 W Stoneham, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -133 J/kg
- Mixed-layer LCL
- 3303 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
080 WUUS55 KBOU 160445 SVRBOU COC087-123-160530- /O.NEW.KBOU.SV.W.0164.110716T0445Z-110716T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 1045 PM MDT FRI JUL 15 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL MORGAN COUNTY IN NORTHEAST COLORADO EAST CENTRAL WELD COUNTY IN NORTHEAST COLORADO * UNTIL 1130 PM MDT * AT 1045 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL... AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF NEW RAYMER...OR 15 MILES NORTHWEST OF FORT MORGAN...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STONEHAM AND NEW RAYMER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4069 10391 4063 10359 4037 10385 4043 10409 TIME...MOT...LOC 0445Z 224DEG 21KT 4045 10393 WIND...HAIL 60MPH 1.00IN $$
3 follow-up statements
510 WWUS55 KBOU 160517 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1117 PM MDT FRI JUL 15 2011 COC087-160527- /O.CAN.KBOU.SV.W.0164.000000T0000Z-110716T0530Z/ MORGAN CO- 1117 PM MDT FRI JUL 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MORGAN COUNTY IS CANCELLED... LAT...LON 4069 10391 4063 10359 4053 10369 4054 10401 TIME...MOT...LOC 0517Z 206DEG 32KT 4065 10376 $$ COC123-160530- /O.CON.KBOU.SV.W.0164.000000T0000Z-110716T0530Z/ WELD CO- 1117 PM MDT FRI JUL 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR EAST CENTRAL WELD COUNTY... AT 1117 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...AND DAMAGING WINDS UP TO ABOUT 60 MPH. THIS STORM WAS LOCATED 2 MILES EAST OF NEW RAYMER...OR 24 MILES NORTH OF FORT MORGAN...MOVING NORTHEAST AT 35 MPH. LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STONEHAM AND NEW RAYMER. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. && LAT...LON 4069 10391 4063 10359 4053 10369 4054 10401 TIME...MOT...LOC 0517Z 206DEG 32KT 4065 10376 WIND...HAIL 60MPH 1.00IN $$
076 WWUS55 KBOU 160529 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1129 PM MDT FRI JUL 15 2011 COC123-160539- /O.EXP.KBOU.SV.W.0164.000000T0000Z-110716T0530Z/ WELD CO- 1129 PM MDT FRI JUL 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WELD COUNTY WILL EXPIRE AT 1130 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA AND HAS BEEN WEAKENING. LAT...LON 4069 10391 4063 10359 4053 10369 4054 10401 TIME...MOT...LOC 0529Z 206DEG 32KT 4075 10370 $$
798 WWUS55 KBOU 160530 SVSBOU SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 1130 PM MDT FRI JUL 15 2011 COC123-160538- /O.EXP.KBOU.SV.W.0164.000000T0000Z-110716T0530Z/ WELD CO- 1130 PM MDT FRI JUL 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WELD COUNTY WILL EXPIRE AT 1130 PM MDT... THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. ALTHOUGH THE STORM HAS WEAKENED IT MAY STILL PRODUCE VERY HEAVY RAINFALL...UP TO ONE INCH IN 30 MINUTES...FREQUENT LIGHTNING AND WIND GUSTS TO 40 MPH. SEEK SHELTER IF THE THUNDERSTORM APPROACHES YOUR AREA. LAT...LON 4069 10391 4063 10359 4053 10369 4054 10401 TIME...MOT...LOC 0528Z 206DEG 32KT 4074 10370 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:00 PM MDT, 7 hours 45 minutes earlier.
Area forecast discussion, Jul 15, 3:00 PM MDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 300 PM MDT FRI JUL 15 2011 .SHORT TERM...THE HIGH PRESSURE ALOFT STILL REMAINS ACROSS EASTERN KANSAS AND OKLAHOMA THIS AFTERNOON WITH MOISTURE PLUME STILL EXTENDING ACROSS NEW MEXICO AND STREAMING NORTHEAST THROUGH EASTERN COLORADO. HOWEVER...THERE HAS BEEN SIGNIFICANT DROP OF MOISTURE TODAY OVER THE FRONT RANGE. INTEGRATED PRECIPITABLE WATER TRENDS FROM GPS HAVE SHOW A DROP OF AROUND 1/3 OF AN INCH IN THE PAST 24 HOURS OVER THE FRONT RANGE AS SOME OF THE DRIER AIR HAS FILTERED OVER THE AREA. THERE ALSO HAS BEEN SOME WARMING IN THE 400-500MB LAYER AS SHOWN IN THE 12Z SOUNDING AND LATEST ACARS SUPPORTS THIS. ONLY SOME WEAK CONVECTION TRYING TO DEVELOP OVER THE PALMER DIVIDE ATTM. STORMS SHOULD BE WEAKER TODAY WITH ANY CHANCE OF FLASH FLOODING OR SEVERE VERY LOW OR NON EXISTENT. SURFACE BASED CAPES ONLY AROUND 500J/KG AROUND DENVER BUT SOMEWHAT HIGHER OVER THE NORTHEAST PLAINS OF 500-1200J/KG. HAVE LOWERED POPS TO ISOLATED OVER MUCH OF THE CWA WITH NO CHANCE OF STORMS WEST OF THE DIVIDE DUE TO THE DRY AIRMASS. THE HIGH PRESSURE ALOFT WILL BEGIN TO SHIFT MORE WESTWARD OVER THE NEXT 24 HOURS AS MOISTURE WILL INCREASE AGAIN FURTHER WEST WITH A BETTER CHANCE OF STORMS OVER THE MOUNTAINS AND WEST. TEMPERATURES WILL CONTINUE TO WARM OVER THE PLAINS AS THE HEIGHT RISE AND CHANCES OF STORMS AT LOWER ELEVATIONS LOOKS LOWER WITH THE DRIER LOW LEVELS. WILL KEEP POPS IN THE ISOLATED CATEGORY FOR SATURDAY AFTERNOON. .LONG TERM...MODELS KEEP THE UPPER RIDGE CENTER SOMEWHERE OVER THE NORTHEASTERN QUARTER OF KANSAS SATURDAY NIGHT THROUGH MONDAY NIGHT. WEAK SOUTHWESTERLY FLOW ALOFT IS PROGGED FOR THE CWA SATURDAY NIGHT INTO SUNDAY EVENING. THEN IT BECOMES NEARLY DUE SOUTHERLY THROUGH MONDAY EVENING...THEN EVEN SOUTH-SOUTHEASTERLY LATER MONDAY NIGHT. THE SYNOPTIC SCALE ENERGY IS BENIGN ALL FIVE PERIODS. THE LOW LEVEL FLOW IS MOSTLY SOUTHERLY OVER THE PLAINS THROUGH THE PERIODS. CROSS SECTIONS SHOW THE MOISTURE TO DECREASE SOMEWHAT THROUGH THE PERIODS. LAYER RELATIVE HUMIDITY FIELDS DO KEEP AN OK FETCH OF MOISTURE COMING UP FROM MEXICO AND THE GULF OF MEXICO THROUGH THE PERIOD...BUT IT IS NOT AS STRONG AS IT HAS BEEN. THE DRYING PART OF THE PLUME COMES FROM THE CENTER OF THE UPPER RIDGE TO OUR EAST...NOT FROM THE WEST AS TODAY'S WATER VAPORY PICTURES SHOW. DEW POINTS ARE IN THE MID 40S TO MID 50S F THROUGH THE PERIODS...A BIT LOWER THAN IT HAS BEEN THE LAST SEVERAL DAYS. THE PRECIPITABLE WATER VALUES ARE IN THE 0.95 TO 1.20 INCH RANGE SATURDAY NIGHT...DECREASING INTO THE 0.80 TO 0.90 INCH RANGE BY MONDAY NIGHT. THERE IS NOT MUCH CAPE PROGGED FOR SATURDAY EVENING...JUST SOME FOR THE FOOTHILLS... IMMEDIATE PLAINS AND NORTHEAST CORNER. VALUES ARE NOT TOO SIGNIFICANT. THERE IS FAIRLY DECENT CAPE FOR THE MOUNTAINS... FOOTHILLS...AND IMMEDIATE PLAINS LATE DAY SUNDAY. THERE IS BARELY ANY OVER THE REST OF THE PLAINS. LATE DAY MONDAY LOOKS SIMILAR TO SUNDAY...WITH THE VALUES OVER THE HIGH COUNTRY A BIT LESS THAN SUNDAY'S. THE LAPSE RATE FIELDS DO SHOW A NOTICEABLE MID LEVEL CAP IN PLACE THROUGH THE PERIODS. THE QPF FIELDS HAVE SOME MEASURABLE RAINFALL FOR THE FOOTHILLS AND IMMEDIATE PLAINS SATURDAY EVENING. FOR LATE DAY SUNDAY AND LATE DAY MONDAY...THERE IS LIMITED AMOUNTS...AND ONLY OVER THE MOUNTAINS AND FOOTHILLS. SO FOR POPS IN THE AFTERNOON AND EVENING PERIODS...WILL GO WITH 40%S MOUNTAINS...TO 10%S OUT ON THE EASTERN PLAINS. FOR TEMPERATURES...SUNDAY'S AND MONDAY'S HIGHS LOOK SIMILAR TO SATURDAY'S. FOR THE LATER DAYS... TUESDAY THROUGH FRIDAY...MODELS HAVE THE UPPER RIDGE CENTER MIGRATING SLOWLY EASTWARD AGAIN INTO MISSOURI BY FRIDAY. THE FLOW ALOFT IS WEAK SOUTH-SOUTHEASTERLY INTO TUESDAY...THEN IT BECOMES SOUTHWESTERLY AGAIN FOR WEDNESDAY THROUGH FRIDAY. THERE IS STILL A MOISTURE CONNECTION PROGGED SO WILL KEEP SOME POPS IN. TEMPERATURES COULD BE A TAD ABOVE SEASONAL NORMALS. && .AVIATION...AIRMASS STILL CAPPED WITH TS NOT EXPECTED UNTIL BETWEEN 22-00Z...WITH KDEN BEING THE LATEST FOR STARTING THUNDER. GIVEN THE DRYING TODAY THINK WE CAN LOWER TS CHANCES AT THE TERMINAL TO A VCTS...ESPECIALLY AT KDEN. SHOULD BE NON SEVERE WITH BRIEF RAIN AND GUSTY WINDS. TYPICAL WIND PATTERNS THROUGH SATURDAY AS DRAINAGE WINDS TRANSITION TO THE S-SW BY LATER THIS EVENING. STORMS ON SATURDAY AFTERNOON WILL BE MORE ISOLATED IN NATURE AND HANDLED WITH A VCTS. && .HYDROLOGY...GIVEN THE LOWER MOISTURE LEVELS TODAY...FLASH FLOODING THREAT IS VERY LOW AND NOT EXPECTED...ESPECIALLY IN THE FOURMILE BURN AREA AND OTHER HIGH IMPACT BURN AREAS. SOUTH PLATTE RIVER CONTINUES TO RISE THROUGH WELD AND MORGAN COUNTIES WITH FLOOD ADVISORIES CONTINUING FROM KERSEY TO BALZAC. CONTINUED OTHER FLOOD ADVISORIES FOR GRAND AND SUMMIT COUNTIES WITH A SLIGHT DECREASE IN RIVER LEVELS THROUGH THE WEEKEND. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE && SWE/RJK
Hazardous weather outlook, Jul 15, 3:33 PM MDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 333 PM MDT FRI JUL 15 2011 COZ030>051-161200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 333 PM MDT FRI JUL 15 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT DUE TO A DRIER AND MORE STABLE AIRMASS OVER COLORADO...THUNDERSTORMS ARE HAVING A HARD TIME DEVELOPING THIS AFTERNOON. ISOLATED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP TOWARDS EVENING BUT ARE NOT EXPECTED TO BECOME SEVERE. EXPECT BRIEF RAIN AND GUSTY WINDS TO 45 MPH WITH THE STORMS. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER THE FOOTHILLS...PALMER DIVIDE...AND STRETCHING NORTHEAST INTO THE FAR NORTHEAST PLAINS OF COLORADO. DUE TO THE LOWER MOISTURE LEVELS THE THREAT OF FLASH FLOODING IS ALSO MUCH LOWER TODAY. FOR LOCATIONS WEST OF THE CONTINENTAL DIVIDE...NO THUNDERSTORMS ARE EXPECTED DUE TO THE DRIER AIRMASS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED. THERE WILL BE A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA FOR THE NEXT WEEK. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE WET MICROBURSTS PRODUCING LOCALLY HEAVY RAIN AND STRONG WINDS. TEMPERATURES WILL HOVER AROUND SEASONAL NORMALS THROUGH THE END OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. SWE/RJK
In the hours before
Special weather statement, Jul 15, 9:25 PM MDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 925 PM MDT FRI JUL 15 2011 COZ043-160400- CENTRAL AND SOUTH WELD COUNTY CO- 925 PM MDT FRI JUL 15 2011 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WELD COUNTY AT 925 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL...AND WIND GUSTS TO AROUND 50 MPH. THERE WILL ALSO BE RAINFALL RATES UP TO AN INCH AN HOUR FROM THIS STORM. THIS STORM WAS LOCATED NEAR KEENESBURG...OR 23 MILES SOUTHEAST OF GREELEY...MOVING NORTHEAST AT 30 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO ROGGEN AND KEENESBURG. LAT...LON 4033 10444 4025 10422 4004 10446 4013 10466 TIME...MOT...LOC 0325Z 220DEG 24KT 4015 10449
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 9:25 PM MDT | Special Weather Statement | BOU | Adams | 35 min |
| Jul 15, 9:40 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 50 min |
| Jul 15, 10:07 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 38 min |
| Jul 15, 11:51 PM MDT | Special Weather Statement | BOU | Weld | 24 min |
| Jul 16, 1:35 PM MDT | Special Weather Statement | BOU | Boulder | 25 min |
| Jul 16, 3:17 PM MDT | Areal Flood Advisory | BOU | Boulder | 32 min |
| Jul 16, 3:46 PM MDT | Flash Flood Warning | BOU | Boulder | 89 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.